Texas, 2021Flash Flood in Texas, December 16, 2021
December 16, 2021 · NWS SHV · 1 event in 1 county or zone
A weak surface front drifted southeast into portions of extreme Northeast Texas and Southwest Arkansas during the afternoon of December 16th, before becoming stationary near the I-30 corridor late in the day. A weak upper level trough also drifted into this area during the afternoon, and helped focus a narrow band of showers and thunderstorms along the surface front over Central and Eastern…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface front drifted southeast into portions of extreme Northeast Texas and Southwest Arkansas during the afternoon of December 16th, before becoming stationary near the I-30 corridor late in the day. A weak upper level trough also drifted into this area during the afternoon, and helped focus a narrow band of showers and thunderstorms along the surface front over Central and Eastern Bowie County Texas into Northern Miller County Arkansas. Moisture pooling was evident along this surface front, which helped enhance rain rates as the storms continued to move repeatedly over these same areas. Widespread rainfall amounts of two to in excess of four inches fell across the north side of Texarkana, where widespread flash flooding was observed, resulting in stalled vehicles and several high water rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 16, 3:03 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Dec 16, 3:03 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
303 PM CST Thu Dec 16 2021
.SHORT TERM.../Tonight through Friday Night/
The quasi-stationary frontal boundary just entering our northern
zones will begin to gradually stall and retreat northward
overnight tonight, allowing showers and isolated thunderstorms to
linger across the Ark-La-Tex, especially along and north of the
I-30 corridor. Minimum temperatures behind the front could briefly
fall into the 50s, while one more night of near-record mid-60s
are likely in the warm sector.
The frontal boundary will continue to retreat northward through
most of the day on Friday, confining the best chances for
precipitation into our northernmost zones and maintaining near-
record afternoon high temperatures in the mid-to-upper 70s once
again across the area. Mostly cloudy skies will linger through
most of the area through the day with southerly surface winds.
Any outdoor plans for Friday night in southeast Oklahoma and
southwest Arkansas should be made with contingencies for wet
conditions, as the quasi-stationary frontal boundary will finally
gain forward momentum and proceed south to reach the I-30 corridor
by dawn on Saturday morning. Minimum temperatures behind the
front will fall into the upper 40s and lower 50s, with the warm
sector 60-degree temperatures receding further south into Deep
East Texas and Central Louisiana. Precipitation chances will build
back up overnight as the front shifts, with showers and
thunderstorms likely south of the I-20 corridor. Severe weather is
unlikely with this round of convection as the SPC has a marginal
risk only over our far northwestern zones. /16/
.LONG TERM.../Saturday through Wednesday Night/
Positively-tilted nrn stream trof and associated cold front will
continue their ewd/sewd trek Saturday, bringing widespread,
anafrontal convection to the region throughout the day. Temperatures
will reach maximum during the morning Saturday and fall throughout
the day as a cooler airmass sinks swd in the wake of the front.
Sunday will bring a brief dry stint, as weak ridging builds ovhd
ahead of an approaching srn stream shortwave. Shortwave will move
into TX Sunday night into early Monday, providing isentropic lift
atop the cold airmass in place. Model trends have continued to be
slower and drier, so rain chances continue to trend downward/later.
This is generally good news, and will further quell any concerns
regarding precip onset prior to temps warming above freezing across
portions of our area Monday morning. Nevertheless, a cold, dreary
day Monday will be as the trof moves ovhd.
Temps will slowly modify through midweek, as sunshine is abundant
and sly sfc winds return in earnest Wednesday. /12/
&&
.PREV DISCUSSION... /issued 1206 PM CST Thu Dec 16 2021/
AVIATION...
For the 16/18Z TAF update, a slow-moving frontal boundary will
gradually stall over the Ark-La-Tex airspace by 17/00Z before
drifting back to the north. In the process, VCTS/-SHRA convection
will maintain MVFR/IFR cigs with some intermittent VFR cig breaks
possible. Southerly surface winds will continue mostly south of
the I-20 corridor and south of where the frontal boundary stalls.
This VCTS convection will shift back to the north with the
frontal boundary as it also shifts northward by 17/06Z, however,
IFR conditions will linger across our airspace through most of the
rest of the period. /16/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 66 79 59 66 / 30 10 40 90
MLU 65 78 60 71 / 20 0 20 90
DEQ 58 75 48 55 / 80 50 90 40
TXK 63 76 52 60 / 60 20 80 70
ELD 60 76 56 64 / 50 10 40 90
TYR 65 78 52 61 / 20 10 80 80
GGG 65 80 54 65 / 30 10 70 90
LFK 66 81 62 69 / 10 10 40 90
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
16/12/16
Hazardous weather outlook, Dec 16, 11:10 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1110 AM CST Thu Dec 16 2021
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1110 AM CST Thu Dec 16 2021
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Scattered showers and a few thunderstorms are expected today,
along and ahead of a weak cold front. While an isolated strong
storm capable of producing locally gusty winds and brief heavy
rainfall can not be ruled out, the threat for organized severe
thunderstorms remains very low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Showers and a few embedded thunderstorms will become widespread
over the region Saturday morning along and behind the cold front,
gradually diminishing from northwest to southeast during the day.
However, no hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters should not be needed through
tonight.
In the hours before
Special weather statement, Dec 16, 2:49 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
249 PM CST Thu Dec 16 2021
ARZ070-LAZ001-002-162130-
Miller AR-Bossier LA-Caddo LA-
249 PM CST Thu Dec 16 2021
...A strong thunderstorm will impact portions of south central Miller
County, northwestern Caddo and northwestern Bossier Parishes through
330 PM CST...
At 248 PM CST, Doppler radar was tracking a strong thunderstorm near
Vivian, or 16 miles southeast of Atlanta, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vivian, Plain Dealing, Hosston, Rodessa, Ida, Bolinger and Kiblah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3300 9404 3309 9386 3306 9383 3304 9383
3304 9382 3291 9362 3279 9404
TIME...MOT...LOC 2048Z 247DEG 25KT 3291 9401
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
50Special weather statement, Dec 16, 4:07 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
407 PM CST Thu Dec 16 2021
ARZ060-061-162230-
Hempstead AR-Nevada AR-
407 PM CST Thu Dec 16 2021
...A strong thunderstorm will impact portions of northeastern
Hempstead and northwestern Nevada Counties through 430 PM CST...
At 407 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Prescott, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prescott and Boughton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3395 9342 3396 9339 3395 9337 3390 9330
3388 9331 3384 9329 3384 9326 3383 9326
3379 9352 3395 9354 3394 9351 3396 9347
TIME...MOT...LOC 2207Z 261DEG 17KT 3389 9345
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
13Flash Flood, Bowie
- When
- December 16, 5:00 PM CST
- Where
- Bowie County, 1.52 mi NNE of Nash to 1 mi S of Whatley
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.449, -94.117
Widespread flash flooding was observed across the northwest side of Texarkana. Numerous roads were flooded and closed due to high water, with several vehicles stranded in high water. High water rescues were needed from some of the stranded vehicles.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, December 16, 2021$421,000 · 61 kt wind · 29 events
- High Wind in Michigan, December 16, 2021$200,000 · 57 kt wind · 4 events
- Drought in Oklahoma, December 16 to 31, 202128 events
- Marine High Wind in Lake Superior, December 16 to 17, 202167 kt wind · 9 events
- High Wind in Michigan, December 16, 202169 kt wind · 7 events
- Heavy Rain in Hawaii, December 16 to 17, 20216 events
- High Wind in California, December 16, 202164 kt wind · 5 events
- Winter Storm in Minnesota, December 16, 20214 events
- Drought in Texas, December 16 to 31, 20212 events
- Winter Weather in Wyoming, December 16 to 17, 20212 events
- Heavy Snow in Montana, December 16 to 19, 20212 events
- Marine High Wind in Lake Michigan, December 16, 202150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990883.